Washington, 2019Heavy Snow in Washington, February 24 to 25, 2019
February 24 to 25, 2019 · NWS OTX · 2 events in 1 county or zone
Beginning during the afternoon of February 24th and lasting through the day of February 25th a stationary front developed along the Oregon/Washington border. Light snow developed along this front with and deposited a narrow corridor of heavy snow across far southeast Washington and the southern Idaho Panhandle, with generally 1 to 3 inches across the southern Columbia Basin in Washington and the…
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Beginning during the afternoon of February 24th and lasting through the day of February 25th a stationary front developed along the Oregon/Washington border. Light snow developed along this front with and deposited a narrow corridor of heavy snow across far southeast Washington and the southern Idaho Panhandle, with generally 1 to 3 inches across the southern Columbia Basin in Washington and the Central Idaho Panhandle.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Feb 24, 4:14 AM PST, 5 hours 46 minutes earlier.
Area forecast discussion, Feb 24, 4:14 AM PST, 5 hours 46 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
414 AM PST Sun Feb 24 2019
.SYNOPSIS...
A moist frontal system is expected to stall over Oregon and central
Idaho today before heading north on Monday and Tuesday. This will
have the potential to produce moderate to heavy snow across
southeast Washington into north-central Idaho. Lighter snow
amounts are expected across the remainder of the Inland Northwest.
Unsettled weather will likely continue across the mountains
through most of next week, however no major storms are expected at
this time. Meanwhile, temperatures will remain significantly
colder than normal for this time of year with no appreciable
warming expected anytime soon.
&&
.DISCUSSION...
.Today through Monday morning...Storm #1 will be the main focus
for this period. While this will be a minor storm in comparison to
the one later Monday into Tuesday it will still prove quite
interesting. The setup this morning involves an elongating upper
level trough fixed just off the coast with a strong upper level
jet paralleling the WA/OR border. The air mass north of the jet
was quite unstable and with some decent moisture fixed in the
dendritic layer, while the one to the south was decidedly milder
but had much more moisture to deal with due to the presence of an
atmospheric river pouring into Oregon. Although we won’t see any
threat of the Oregon moisture working this far north today, we
will still see enough precipitation to cause some minor issues.
The main problem will revolve around a minor disturbance riding
east-northeast atop the jet through the day resulting in the
strengthening of a surface-850 mb low. The positioning of the low
is currently over WC Oregon with pressure falls moving slowly
east-northeast. Most of the precipitation thus far has been
centered around the low and points E-NE where the isentropic
ascent is greatest. In our forecast area most of the precipitation
thus far has been focused from the Wenatchee area SW into
southern Grant County. Much of this is in response to light
southeast flow ascending toward the Cascades. Amounts thus far
have been light. As the aforementioned low drifts ENE later this
morning we will see the precipitation expand into the lower
Columbia Basin, southern Palouse, and LC Valley and continue at
times through the day. Once the low passes east of the Cascades
(around noon) the threat of precipitation will wane over the
Wenatchee area and western Columbia Basin. Meanwhile the low is
expected to head into western Montana by early evening and drier
air will gradually move in slowly ending the threat of
precipitation elsewhere in the Inland NW. The precipitation type
forecast will remain easy as the air mass north of the jet will
generally remain at freezing or colder resulting in all snow. The
question is how much?
We don’t expect this event to be a heavy one. Based on the track of
the 850 mb low and the placement of a deformation band just north
of it, it would seem plausible that the heaviest amounts of
precipitation will occur along a band from southern Chelan County
toward Pullman and into southern Shoshone County. We expect to see
snow amounts in this area ranging from 1-3 inches using a 15-20:1
snow ratio with locally heavier amounts near the Cascades. We
will let the current winter weather advisory for snow continue for
southern Chelan County, but opt to not to expand it farther
eastward. This will ease any potential confusion with the
messaging for the stronger system (storm 2) for Monday into early
Tuesday. Although the heaviest snow is expected over the southern
half of our forecast area today, light snow will also be possible
later today as far north as Spokane to Clark Fork line.
The other issue that will be interesting today will be a growing
wind field as the surface low tracks into NE Oregon by afternoon.
A tight surface gradient will result especially over the northern
Columbia Basin, Spokane area, Purcell Trench, and northern
Palouse. This will manifest itself as brisk northeast winds. The
peak winds are expected to develop over the West Plains and
Lincoln and Adams Counties where we could see some wind gusts from
20-30 mph develop by late morning and into the early afternoon.
Drifting snow will likely result, but we don’t imagine anywhere
close to the impact we saw earlier this month. fx
...Major winter storm is expected to give a glancing blow to
SE Washington and NC Idaho this period...
Monday through Wednesday...
A very dynamic and high impact system will be meandering about
over the PacNW Monday bringing widespread heavy rain and snow to
portions of Washington, Oregon, and Idaho. Models continue to
differ on some rather important details leading to some
uncertainty on snow totals...especially closer to mid week.
Initially southeast WA and the central ID Panhandle have the best
chance of seeing substantial snowfall beginning Monday morning.
Temperatures throughout the region stay at or below freezing so
at this time, we're expecting all precip to fall in the form of
snow...which does help a little with the forecast. Based on this,
we will begin messaging light snow elsewhere including the
potential for some advisory level amounts. To handle the heavier
snow, we are issuing a Winter Storm Watch for all of our far
southeastern zones including the cities of Pullman and Lewiston.
The I90 corridor should see light snow accumulation...increasing
as you approach Idaho.
By Tuesday afternoon, the surface low will move through southern
Idaho. Snow showers will be slow to finally taper off over the
Idaho mountains Tuesday night. It's here that the models have
their most significant split. The meandering upper level low off
the WA coast begins to move inland Wednesday along with a myriad
of shortwaves rotating around its periphery. The ECMWF
consistently is favoring moisture pluming northward while the GFS
keeps all the moisture south in Oregon and southern ID. The
National Blend of Models is the preferred solution given the
uncertainty...which ends up blending the 20 to 40 percent chance
of precipitation all the way up to the Canadian border Wednesday.
/AB
Thursday through Saturday...One thing is for certain this period,
it isn't going to warm up. Temperatures will remain significantly
colder than normal for this time of year with more highs in the
mid 20s to mid 30s and lows in the teens. The other good
possibility is the offshore low is expected to head over our
region. This will result in another good chance of widespread
snow, with the best chances on Thursday. This will be followed by
yet another ridge building into the Gulf of Alaska and more cold
northerly flow by the end of the week and perhaps a bit of drier
weather. fx
&&
.AVIATION...
12Z TAFS: There will be two problems for this forecast. The first is
an early morning problem and deals with fog at SFF. While COE and
GEG lost their fog due to drier NE winds that has not yet developed
at SFF. We suspect it will later this morning, we just aren't sure
when. We put 14z or so but confidence is low. The other problem will
be more widespread and will deal with an increasing chance of snow.
Snow has already developed at EAT and will spread into PUW and LWS
during the next couple hours. Periods of moderate snow will be
possible at the latter two sites between 17z-02z or so and IFR
conditions are expected especially at PUW. Snow accumulations will
generally range from 1-3 inches at EAT and PUW with 1-2 at LWS. The
snow will be the light and fluffy variety. Meanwhile MWH SFF GEG and
COE will remain just north of the main snow threat. All of these
sites are likely to see snow and MVFR conditions for brief periods
but significant accumulations are not expected. Anything which falls
will be quite light and fluffy and subject to some blowing as N-NE
winds increase through the day. The threat of snow will wane over
all sites after the evening. fx
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 27 11 24 12 23 13 / 40 10 50 50 20 40
Coeur d'Alene 27 10 22 12 23 11 / 50 20 50 50 30 40
Pullman 27 16 24 15 25 16 / 80 30 70 60 40 50
Lewiston 33 24 31 23 31 24 / 80 20 80 70 40 40
Colville 33 7 32 9 31 9 / 0 0 30 30 10 40
Sandpoint 26 9 22 12 22 12 / 0 10 40 50 30 40
Kellogg 24 10 22 12 22 11 / 70 30 70 70 40 50
Moses Lake 32 16 27 15 27 17 / 50 10 50 40 20 50
Wenatchee 30 16 26 15 24 15 / 80 10 50 40 20 40
Omak 33 14 28 15 27 16 / 10 10 30 30 10 40
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Winter Storm Watch from late tonight through Tuesday morning for
Central Panhandle Mountains-Idaho Palouse-Lewis and
Southern Nez Perce Counties-Lewiston Area.
WA...Winter Storm Watch from late tonight through Tuesday morning for
Lower Garfield and Asotin Counties-Northeast Blue Mountains-
Washington Palouse.
Winter Weather Advisory until noon PST today for East Slopes
Northern Cascades-Wenatchee Area.
&&Hazardous weather outlook, Feb 24, 6:21 AM PST, 3 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
621 AM PST Sun Feb 24 2019
IDZ001-002-WAZ034>038-043-044-251430-
Northern Panhandle-Coeur d'Alene Area-Moses Lake Area-
Upper Columbia Basin-Spokane Area-Northeast Mountains-
Okanogan Highlands-Okanogan Valley-Waterville Plateau-
621 AM PST Sun Feb 24 2019
This Hazardous Weather Outlook is for portions of North Idaho...
Central Washington...East Central Washington...North Central
Washington and Northeast Washington.
.DAY ONE...TODAY AND TONIGHT
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
A storm system will give a glancing blow to this area on Monday
and Tuesday and could result in moderate snow for most locations
aside from the Okanogan Highland and Okanogan Valley. Unsettled
weather will continue at times through Thursday with more light
snow possible. Temperatures should remain well below the seasonal
normals for this time of year.
IDZ003-004-026-027-WAZ031>033-251430-
Idaho Palouse-Central Panhandle Mountains-Lewiston Area-
Lewis and Southern Nez Perce Counties-Northeast Blue Mountains-
Lower Garfield and Asotin Counties-Washington Palouse-
621 AM PST Sun Feb 24 2019
This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho and Southeast Washington.
.DAY ONE...TODAY AND TONIGHT
Widespread light snow is expected to fall today across much of the
area.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
A stronger winter storm will pass through this area on Monday into
early Tuesday which will likely deliver periods of moderate to
locally heavy snow. Unsettled weather will then continue through
Thursday with light snow possible. Temperatures should remain
well below the seasonal normals for this time of year.
WAZ041-042-251430-
Wenatchee Area-East Slopes Northern Cascades-
621 AM PST Sun Feb 24 2019
This Hazardous Weather Outlook is for portions of North Central
Washington.
.DAY ONE...TODAY AND TONIGHT
Widespread light to moderate snow is expected to occur through
this morning across this area. The greatest risk of significant
snow will occur south of Lake Chelan.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
Periods of light snow are expected to continue at times through
Thursday. Meanwhile temperatures are expected to remain much
colder than normal for this time of year.
Heavy Snow, Northeast Blue Mountains
- When
- February 24, 10:00 AM PST to February 25, 8:00 PM PST
- Where
- Northeast Blue Mountains forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 46.312, -117.374 (the zone’s center; the record gives no point)
An observer 6 miles east of Anatone recorded 4.5 inches of new snow accumulation.
Heavy Snow, Northeast Blue Mountains
- When
- February 24, 10:00 AM PST to February 25, 8:00 PM PST
- Where
- Northeast Blue Mountains forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.312, -117.374 (the zone’s center; the record gives no point)
The COOP observer 8 miles northwest of Anatone recorded 9.0 inches of new snow accumulation.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding and Heavy Rain in California, February 24 to 27, 20191 death · 35 events
- High Wind in Michigan, February 24 to 25, 2019$52 million · 52 kt wind · 16 events
- Flooding and High Wind in West Virginia, February 24 to 26, 2019$2.1 million · 76 kt wind · 47 events
- High Wind in Michigan, February 24, 2019$8.5 million · 53 kt wind · 17 events
- High Wind in Ohio, February 24 to 25, 2019$4.0 million · 60 kt wind · 29 events
- Winter Storm and Flooding in California, February 24 to 28, 2019$1.7 million · 37 events
- Flash Flooding and Blizzard in New York, February 24 to 25, 20192 injured · $663,000 · 70 kt wind · 26 events
- Tornado and Damaging Wind in Georgia, February 24, 2019$401,000 · EF1 · 2 events
- High Wind in Virginia, February 24 to 25, 2019$279,000 · 59 kt wind · 20 events
- Strong Wind in Vermont, February 24 to 26, 2019$310,000 · 16 events
- Blizzard and High Wind in New York, February 24 to 25, 2019$100,000 · 60 kt wind · 31 events
- Flood and Strong Wind in Ohio, February 24, 2019$227,000 · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 806317, 806318.